Drug that targets phosphate does not improve CVD measures in patients with mild kidney disease

Published on April 19, 2013 at 2:37 PM · No Comments

High phosphate levels in the blood carry increased heart-related risks, but taking a drug that targets phosphate does not improve cardiovascular measures in patients with mild kidney disease, according to a study appearing in an upcoming issue of the Journal of the American Society of Nephrology (JASN). The findings suggest that, at least for now, reducing dietary intake of phosphate may be the best way for these patients to reduce the mineral's effects on the heart.

Higher blood levels of phosphate, even in the normal range, are linked with an increased risk of dying from heart-related causes. This was first demonstrated in patients with chronic kidney disease (CKD) and subsequently in the general population. Researchers have suggested a number of possible explanations, including phosphate's ability to promote calcification and stiffening of blood vessels and its potential to cause structural changes in the heart, such as increased wall thickness.

To see if lowering phosphate levels in the blood may help lower cardiovascular risks, Charles Ferro, MBChB, MD, Colin Chue, MBChB (University Hospitals Birmingham NHS Foundation Trust and the University of Birmingham, in England), and their colleagues designed a double-blind, randomized, placebo-controlled trial of 120 patients with early stage CKD that tested the effects of the phosphate binder sevelamer carbonate, which is approved only for patients with kidney failure. The researchers looked to see if the drug might reduce heart muscle thickness and decrease markers of blood vessel stiffness after 40 weeks of treatment.

"We hoped that by asking a very motivated group of patients with early stage chronic kidney disease to take phosphate binders with every meal, we would be able to reduce the amount of phosphate absorbed from the diet," explained Dr. Ferro.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post